Use of atypical antipsychotics for neuropsychiatric symptoms of dementia increased markedly in the 1990s. Concerns about their use began to emerge in 2002, and in 2005, the US Food and Drug Administration warned that use of atypical antipsychotics in dementia was associated with increased mortality.
To examine changes in atypical and conventional antipsychotic use in outpatients with dementia from 1999 through 2007.
Time-series analyses estimated the effect of the various warnings on atypical and conventional antipsychotic usage using national Veterans Affairs data across 3 periods: no warning (1999-2003), early warning (2003-2005), and black box warning (2005-2007).
Patients aged 65 years or older with dementia (n = 254 564).
Outpatient antipsychotic use (percentage of patients, percentage of quarterly change, and difference between consecutive study periods).
In 1999, 17.7% (95% confidence interval [CI], 17.2-18.1) of patients with dementia were using atypical or conventional antipsychotics. Overall use began to decline during the no-warning period (rate per quarter, -0.12%; 95% CI, -0.16 to -0.07; P < .001). Following the black box warning, the decline continued (rate, -0.26%; 95% CI, -0.34 to -0.18; P < .001), with a significant difference between the early and black box warning periods (P = .006). Use of atypical antipsychotics as a group increased during the no-warning period (rate, 0.23; 95% CI, 0.17-0.30; P < .001), started to decline during the early-warning period (rate, -0.012; 95% CI, -0.14 to 0.11; P = .85), and more sharply declined during the black box warning period (rate, -0.27; 95% CI, -0.36 to -0.18; P < .001). Olanzapine and risperidone showed declining rates and quetiapine showed an increase during the early-warning period, but rates of use for all 3 antipsychotics declined during the black box warning period. In the black box warning period, there was a small but significant increase in anticonvulsant prescriptions (rate, 0.117; 95% CI, 0.08-0.16; P < .001).
Use of atypical antipsychotics began to decline significantly in 2003, and the Food and Drug Administration advisory was temporally associated with a significant acceleration in the decline.